Miller, April D.; Prost, Valerie M.; Bookstaver, P. Brandon; Gaines, Kenneth J.
Purpose. A case of topiramate-induced myoclonus and acute psychosis in a patient taking the recommended dosage of topiramate for migraine prophylaxis is reported.; Summary. A 29-year-old Caucasian, wheelchair-bound woman with diplegic cerebral palsy and a history of migraines was admitted to the hospital after developing paranoid thoughts and episodes of myoclonus two weeks after an increase in her topiramate dosage (25 mg twice daily to 50 mg twice daily). Her physical examination upon admission was unremarkable, with the exception of a temperature of 38.2 degrees C. Diagnostic laboratory test values, including those of the cerebrospinal fluid, were within normal limits. During neurologic examination, arm jerking, lip smacking, and finger movements occurred spontaneously and unprovoked, and severe bilateral leg myoclonus with plantar stimulation was observed. The results of an ultrasound of her lower extremities and a computed tomography scan of the brain with and without contrast revealed no abnormalities. An electroencephalogram was taken and showed nothing unusual. After nonpharmacologic etiologies were ruled out, her topiramate dosage was decreased and discontinued over four days. Her mental status and myoclonus drastically improved. She was stable and discharged within 24 hours of topiramate discontinuation. Follow-up at six months revealed that her myoclonus had completely resolved. While she has experienced additional psychotic episodes, these were mild and appear to be related to her depression. Myoclonus has not returned.; Conclusion. A patient with cerebral palsy experienced myoclonus and acute psychosis after receiving a standard dosage of topiramate for migraine prophylaxis.